Hail, Harrison
- When
- February 3, 9:35 PM CST
- Where
- Harrison County, 0.58 mi W of Marshall
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.530, -94.380
Nickel size hail reported in Marshall.
A broad upper-level low centered across the Oklahoma and Texas panhandles provided sufficient lift and forcing for scattered thunderstorms to develop across East Texas on the evening of February 3rd. At the surface, a weak cold front was observed shifting east of the Interstate 35 corridor with moisture pooling ahead of it.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A broad upper-level low centered across the Oklahoma and Texas panhandles provided sufficient lift and forcing for scattered thunderstorms to develop across East Texas on the evening of February 3rd. At the surface, a weak cold front was observed shifting east of the Interstate 35 corridor with moisture pooling ahead of it. Additional forcing along and ahead of the cold front, combined with the abundant low-level moisture, provided a very supportive environment for pulsing thunderstorms. In addition, mid-level lapse rates in the range of 7-7.5 degrees C/km and wet-bulb zero heights just below 7,500 feet were sufficient for hail production in a few strong thunderstorms. One of these thunderstorms yielded a report of nickel size hail in the Marshall area late in the evening as instability remained elevated ahead of the advancing cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 3, 9:14 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 914 PM CST Sat Feb 3 2024 ...New UPDATE... .UPDATE... Issued at 834 PM CST Sat Feb 3 2024 Water vapor imagery this evening continues to showcase a broad upper low spinning across the Oklahoma/Texas panhandle, with a swath of mid level moisture stretched across the eastern and northeastern tier of the CWA. KSHV radar presentation highlights a mix of light to moderate precip with a few rumbles of thunder associated with some pulsing convective showers. There was a report earlier this evening of pea sized hail associated with some convective showers over Longview, TX which was located within a region of 7-7.5 deg C/km lapse rates. Given wet bulb zero values on recent SHV sounding of around 7400', some small hail can't be ruled out within any higher reflectivity along and ahead of the occluded front over the next several hours even with sfc and elevated instability remaining limited. Aside from adjusting hourlies to match latest trends, no changes have been made to the afternoon package. Following precip this evening, and given the moisture profiles present, areas of patchy fog looks possible across the region ahead of sunrise. RK && .SHORT TERM... (This evening through Sunday Night) Issued at 118 PM CST Sat Feb 3 2024 The strong upper low heading into the region this afternoon is imparting lots of lift across the region with the "dry slot" only slowly edging into the CWA from the west/southwest. The lift associated with the low (and lift from impressive left exit region jet stream dynamics) will be trying to wring out all the moisture from the atmospheric column through the night. This will manifest in steady rains through the afternoon and most of the night in our eastern "Arklamiss" zones where additional rainfall amounts over an inch are possible. Some embedded thunderstorms are possible, but no severe weather is anticipated. Given the lack of consistent heavy precipitation, the risk of excessive rainfall is only marginal. Farther to the west, pockets of showers and embedded thunderstorms will continue to be possible through the evening, although tending to decrease a good deal late tonight. The additional rainfall in most of these areas should be generally less than an inch and not pose a large flooding concern. One thing to watch for later tonight is the fog potential, although right now we are thinking the combination of winds and clouds will probably limit the potential for widespread fog problems. In addition, east to southeast winds could also be relatively gusty at times through the evening along the west edge of the slowly advancing rain shield. However, sustained wind speeds and guests are not expected right now to necessitate a Wind Advisory. Late tonight through tomorrow morning, the previously mentioned dry slot portion of the upper low should be moving across central and southern zones and keep most of the showers and embedded thunderstorms chances across northern zones. However, later in the day as the upper low center starts getting just to our east, expect wrap around moisture to fill in showers and embedded storms further south, at least down through the I-20 corridor. With an upper low this strong we will have to watch for the anomalous development of a "sting jet" on the low's backside, which could bring an additional gusty wind threat. But for right now we think it is more likely winds will remain below advisory criteria in all areas. Showers will finally likely clear out from north to south later tomorrow night, although clouds will stick around in most areas through tomorrow night. Lows tonight and tomorrow night will be mainly in the 40s with highs tomorrow ranging from the upper 50s north to lower 60s south. /50/ && .LONG TERM... (Monday through next Friday) Issued at 118 PM CST Sat Feb 3 2024 The slow moving upper low responsible for all of the clouds and lingering showers will be finally pulling away well to the southeast of the region by Monday. Clouds should be gradually clearing out from north to south through the day with northerly breezes. The air mass in the wake of the system is generally of Pacific origin and thus not chilly for early February standards in the Four State region. Expect highs generally in the low to mid 60s. Clouds will likely not increase a great deal again until Tuesday night. Lows Tuesday morning should be in a range from the lower 30s in the far north to the upper 30s to around 40 degrees in central and southern zones. Lots of sun on Tuesday will likely deliver high temperatures in the pleasant mid to upper 60s in the majority of areas. Less than ideal radiational cooling conditions Tuesday night (owing to increasing clouds from the west) will likely yield low temperatures ranging from the mid 40s west to upper 30s in the Arklamiss. Uncertainty in specifics increases a good deal from the middle of next week and into next weekend due to iffy consensus amongst NWP guidance. The atmospheric river event bringing excessive rainfall to portions of Central and Southern California over the next few days will be shooting an upper disturbance and loosely associated front through the area Thursday and Friday. Showers and at least embedded thunderstorms should increase during the day Thursday through at least early Friday. Above normal temperatures (highs from the upper 60s to lower 70s with lows mainly in the 50s) over this time period will juxtapose with other marginal severe weather ingredients to bring a non-zero risk of severe weather over this time period, although the Storm Prediction Center is not yet advertising an official risk in our area. A worst case type of scenario would bring this severe weather risk with potential of training thunderstorms and problematic rainfall. That said, the more likely solution, at least right now, is for not a great deal of hazardous weather threat. Definitely worth staying tuned for future updates. Heading into next weekend, NWP is also somewhat lacking in details, but the loose consensus is for the front coming into our area late in the work week to stall and be a focus for more showers and storms as an additional disturbance comes at us quickly in perturbed west to southwest flow aloft. Confidence and clarity of specifics will probably hold off for this time range for a few days - at which point NWP guidance will evolve toward a better consensus. /50/ && .AVIATION... (00Z TAFS) Issued at 506 PM CST Sat Feb 3 2024 Even with the large rain shield confined to our far northeast and eastern airspace, still dealing with widespread MVFR/IFR ceilings to begin the 00z TAF period. Upper forcing will help to trigger additional showers later this evening and through the night across all of our airspace, even where things are quiet attm. Cannot rule out a thunderstorms with this additional redevelopment later on but coverage does not warrant a mention in this TAF package. Uncertain as to fog development overnight but did tempo and prevail some 1 to 2 miles in places closer to sunrise Sunday Morning. Did try to show some improvement ceiling wise as we go through the day Sunday, especially near and south of the I-20 Corridor but may not get it at the TXK/ELD terminals. Also there will be some shower redevelopment Sunday afternoon across our airspace as well so handled this with widespread VCSH comments after 18z on Sun. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 49 61 49 64 / 60 40 30 0 MLU 48 61 46 60 / 100 60 50 0 DEQ 47 57 43 63 / 90 70 20 0 TXK 47 57 45 61 / 80 70 20 0 ELD 47 58 44 61 / 90 60 40 0 TYR 48 60 49 62 / 40 30 10 0 GGG 47 60 48 63 / 50 40 20 0 LFK 46 65 49 63 / 10 20 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...50 LONG TERM....50 AVIATION...13
Hazardous Weather Outlook National Weather Service Shreveport LA 616 AM CST Sat Feb 3 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-041200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 616 AM CST Sat Feb 3 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Areas of rain, with possibly a few embedded thunderstorms, will continue to spread east across the region today, but will diminish across East Texas by midmorning, and across extreme Southwest Arkansas and Western Louisiana by late morning into the early afternoon. Additional scattered showers and a few thunderstorms may redevelop late this afternoon over Southeast Oklahoma and extreme Eastern Texas, before spreading into Southwest Arkansas and Western Louisiana during the evening. Brief heavy rainfall will be possible, and given the saturated grounds already in place, minor flooding of low lying, poor drainage areas can not be ruled out. The rains will finally diminish over the region late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered showers will again be possible over much of the area Sunday, as the parent upper level storm system responsible for the rains this weekend drifts southeast through the region. Milder and drier conditions will return to the area Monday through Wednesday, before scattered showers and a few thunderstorms revisit the region Thursday and possibly Friday. However, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. 15
Special Weather Statement National Weather Service Shreveport LA 859 PM CST Sat Feb 3 2024 TXZ138-040330- Harrison TX- 859 PM CST Sat Feb 3 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HARRISON COUNTY THROUGH 930 PM CST... At 859 PM CST, Doppler radar was tracking a strong thunderstorm near Hallsville, or 9 miles southwest of Marshall, moving northeast at 15 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Marshall and Darco. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3239 9448 3247 9454 3261 9436 3246 9424 TIME...MOT...LOC 0259Z 239DEG 12KT 3245 9448 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH 13
Special Weather Statement National Weather Service Shreveport LA 930 PM CST Sat Feb 3 2024 TXZ138-040415- Harrison TX- 930 PM CST Sat Feb 3 2024 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARRISON COUNTY THROUGH 1015 PM CST... At 929 PM CST, Doppler radar was tracking a strong thunderstorm near Marshall, moving east northeast at 15 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Marshall and Scottsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3240 9442 3252 9446 3267 9422 3242 9412 TIME...MOT...LOC 0329Z 258DEG 13KT 3246 9438 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH 13
The Shreveport radar (KSHV), 51 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
1 hail. Local standard time, as filed.
Nickel size hail reported in Marshall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163725.